West Virginia, 2019Flooding in West Virginia, December 17, 2019
December 17, 2019 · NWS PBZ · 7 events in 4 counties and zones
An initial shortwave ahead of a trough over the central CONUS crossed the region on December 16th. Snow fell initially, with accumulations of 1 to 3 inches reported by the morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An initial shortwave ahead of a trough over the central CONUS crossed the region on December 16th. Snow fell initially, with accumulations of 1 to 3 inches reported by the morning hours. However, a mix with freezing rain occurred as a warm layer developed aloft. Any icing in most cases was limited to a light glaze during the night of the 16th.
Locally heavy rainfall occurred through the night of the 16th into the morning of the 17th, thanks to the passage of a surface low and enhanced lift provided by an upper jet. Rainfall totals of between 1 and 2 inches over a 24 hour period were common across northern West Virginia. With the ground already saturated from previous precipitation, several flooding problems were able to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 17, 3:33 AM EST, 42 minutes earlier.
Area forecast discussion, Dec 17, 3:33 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
333 AM EST Tue Dec 17 2019
.SYNOPSIS...
A wintry mix of rain, snow, and freezing rain continue through part
of the day with crossing low pressure. A reinforcing cold front
should return snow showers on Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A wintry mix of snow and freezing rain continue across much of the
region roughly north of I 70 with efficient lift due to shortwave
support and a jet streak. Precip should begin to taper off later this
morning as sfc low pressure tracks from KY/WV to the Mid Atlantic
region, and shortwave/jet support diminish. Locally heavy rainfall
remains a concern for a few more hours where the current flood watch
is, as additional low level jet support enhances rainfall rates.
The precip should decrease in coverage, and transition to all snow in
cold advection behind the departing sfc low, though only light snow
accumulations of an inch or less are expected.
Will maintain all winter weather and flood headlines for now as these
look on track. Garrett county MD continues to see significant ice
accumulation, with numerous trees and power lines down throughout the
county, where an Ice Storm Warning remains in effect.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Dry weather should return this evening as low level ridging briefly
builds in. Scattered to numerous snow showers are then expected late
tonight and Wednesday with a crossing upper trough and reinforcing
sfc cold front. Some of the snow showers could reduce visibility and
leave a quick snow accumulation on roads.
Dry, but cold weather should return Wednesday night through Thursday
night as sfc high pressure builds under NW flow aloft.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Ridging ahead of a weak Central CONUS trough should maintain dry
weather Friday. The trough should result in increasing clouds
Saturday, though a lack of deep layer moisture and lift should limit
precip chances. Another building ridge should result in dry weather
and a gradual warming trend through the rest of the period.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Mainly IFR restrictions are expected tonight in wintry precip
with crossing low pressure. The freezing line will advance north of
PIT overnight with RA/SN/FZRA mix expected for northern areas and
mostly RA to the south. A transition to snow showers is expected for
most sites near dawn Tues morning with cold advection in NW flow.
Slow improvement to MVFR is expected during the afternoon.
.Outlook...
Restrictions are likely through Wednesday with crossing low pressure
and cold advection/lake enhanced snow showers.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch until 11 AM EST this morning for MDZ001.
Ice Storm Warning until 11 AM EST this morning for MDZ001.
OH...Winter Weather Advisory until 11 AM EST this morning for OHZ039>041-
048>050-057-058.
PA...Winter Weather Advisory until 11 AM EST this morning for PAZ007>009-
013>016-020>023-029-073-074-076.
Flood Watch until 11 AM EST this morning for PAZ021-029-031-073>076.
WV...Winter Weather Advisory until 11 AM EST this morning for WVZ001-002.
Flood Watch until 11 AM EST this morning for WVZ004-012-021-509>514.
&&Hazardous weather outlook, Dec 17, 3:45 AM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
345 AM EST Tue Dec 17 2019
PAZ031-075-WVZ004-012-021-509>514-180845-
Greene-Fayette-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
345 AM EST Tue Dec 17 2019
...FLOOD WATCH IN EFFECT UNTIL 11 AM EST THIS MORNING...
This Hazardous Weather Outlook is for southwest Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-023-WVZ001-002-
180845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Armstrong-Indiana-Hancock-Brooke-
345 AM EST Tue Dec 17 2019
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ021-029-073-074-076-180845-
Allegheny-Washington-Westmoreland-Westmoreland Ridges-Fayette Ridges-
345 AM EST Tue Dec 17 2019
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT UNTIL 11 AM EST THIS MORNING...
This Hazardous Weather Outlook is for southwest Pennsylvania and
western Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ059-068-069-WVZ003-180845-
Belmont-Noble-Monroe-Ohio-
345 AM EST Tue Dec 17 2019
This Hazardous Weather Outlook is for east central Ohio and the
northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ001-180845-
Garrett-
345 AM EST Tue Dec 17 2019
...ICE STORM WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT UNTIL 11 AM EST THIS MORNING...
This Hazardous Weather Outlook is for western Maryland.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Ice Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Dec 17, 1:46 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
146 AM EST TUE DEC 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FREEZING RAIN 1 NE GREEN GLADE 39.48N 79.25W
12/16/2019 M0.35 INCH GARRETT MD TRAINED SPOTTER
1100 PM FREEZING RAIN MARKLE 40.57N 79.64W
12/16/2019 M0.03 INCH WESTMORELAND PA PUBLIC
&&
EVENT NUMBER PBZ1903278
EVENT NUMBER PBZ1903279
MPKLocal storm report, Dec 17, 1:59 AM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 AM EST TUE DEC 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 AM FREEZING RAIN OAKLAND 39.40N 79.40W
12/17/2019 E0.50 INCH GARRETT MD 911 CALL CENTER
GARRETT COUNTY 911 CENTER REPORTS 30-40 SEPERATE
INSTANCES OF TREES AND/OR POWER LINES DOWN DUE TO SEVERE
ICING.
&&
EVENT NUMBER PBZ1903280
MPKLocal storm report, Dec 17, 2:57 AM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
257 AM EST TUE DEC 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 AM FREEZING RAIN 2 ENE NEW PHILADELPHIA 40.50N 81.41W
12/17/2019 M0.00 INCH TUSCARAWAS OH ASOS
0247 AM FREEZING RAIN 2 ESE PITTSBURGH INTL A 40.48N 80.21W
12/17/2019 M0.00 INCH ALLEGHENY PA ASOS
&&
EVENT NUMBER PBZ1903281
EVENT NUMBER PBZ1903282
MPKLocal storm report, Dec 17, 4:15 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 AM EST TUE DEC 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM FLOOD 1 NE CURTISVILLE 39.53N 80.43W
12/17/2019 MARION WV PUBLIC
ROADWAY CLOSED DUE TO FLOODING NEAR BUFFALO ROAD AND
BRINK ROAD.
&&
EVENT NUMBER PBZ1903283
MPKFlood, Marion
- When
- December 17, 4:15 AM EST to 10:00 AM EST
- Where
- Marion County, 0.12 mi E of Rymer to 0.26 mi SSE of Rymer
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.530, -80.428
A member of the public reported that flooding caused a road closure near the intersection of Seven Pines Road and Buffalo Brink Road.
Flood, Wetzel
- When
- December 17, 6:33 AM EST to 10:00 AM EST
- Where
- Wetzel County, 0.53 mi E of Hundred to 0.58 mi N of Rush Run
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 39.680, -80.460
A county official reported that creeks in the area of Hundred were overflowing their banks.
Flood, Marshall
- When
- December 17, 6:35 AM EST to 10:00 AM EST
- Where
- Marshall County, Cameron to 0.29 mi S of Cameron
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.830, -80.570
County Route 74 was closed due to high water.
Flood, Wetzel
- When
- December 17, 6:35 AM EST to 10:00 AM EST
- Where
- Wetzel County, 1.04 mi SSW of Brooklyn Jct to 0.8 mi WSW of Bard
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.616, -80.837
West Virginia Route 20 was closed due to high water.
Flood, Marion
- When
- December 17, 9:00 AM EST to 10:00 AM EST
- Where
- Marion County, 0.69 mi N of Gaston Jct to 0.55 mi NW of North Fairmont
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 39.480, -80.150
Marion County Schools were closed due to widespread flooding of roadways.
Flood, Wetzel
- When
- December 17, 9:00 AM EST to 10:00 AM EST
- Where
- Wetzel County, 0.69 mi S of Pine Grove to 0.36 mi SSE of Barker
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.560, -80.680
Wetzel County Schools were closed due to widespread flooding of roadways.
Flood, Monongalia
- When
- December 17, 9:30 AM EST to 10:30 AM EST
- Where
- Monongalia County, Blacksville to 0.67 mi SSE of Blacksville
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 39.720, -80.220
A social media user reported that Clay-Batelle Middle and High Schools, as well was Mason-Dixon Elementary, were closed due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, December 17, 2019$687,000 · EF2 · 10 events
- High Wind and Strong Wind in California, December 17, 2019$45,000 · 63 kt wind · 8 events
- Tornado and Damaging Winds in Alabama, December 17, 2019$36,000 · EF0 · 5 events
- Dense Fog in Virginia, December 17, 201917 events
- Dense Fog in Maryland, December 17, 201912 events
- High Wind in California, December 17, 201979 kt wind · 11 events
- Winter Weather in Pennsylvania, December 17, 20196 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 17, 20194 events
- Winter Weather in Vermont, December 17, 20193 events
- Winter Weather and Astronomical Low Tide in Ohio, December 17, 20193 events
- Dense Fog in West Virginia, December 17, 20193 events
- Damaging Winds in Georgia, December 17, 2019$500 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869760, 869761, 869762, 869763, 869764, 869765, 869766.